Steroids, drugs and stuttering priapism; the rock-and-roll lifestyle of a 24-year-old man

BMJ Case Rep. 2016 Jan 28;2016:bcr2015212448. doi: 10.1136/bcr-2015-212448.

Abstract

The authors present a case of a 24-year-old, poorly controlled insulin-dependent type 1 diabetic Caucasian man who presented to the emergency department, with a painful erection of 36 h duration that had failed to resolve with conservative management. This was the patient's seventh priapism, with his most recent attendance 1 week previously for which he underwent a distal cavernosal shunt. He admitted to taking several recreational drugs, including marijuana and cocaine, during the preceding few days, in addition to the long-term use of the oral anabolic steroid oxandrolone. He had no family history of sickle cell disease or trait. On examination, a tensely erect penis was noted. A diagnosis of stuttering priapism was made and 750 mL of blood subsequently drained via a distal corporoglandular shunt resulting in successful detumescence.

Publication types

  • Case Reports

MeSH terms

  • Anabolic Agents / adverse effects*
  • Diabetes Mellitus, Type 1 / drug therapy
  • Diabetes Mellitus, Type 1 / physiopathology*
  • Diabetes Mellitus, Type 1 / psychology
  • Directive Counseling
  • Drainage
  • Extracorporeal Circulation / instrumentation
  • Extracorporeal Circulation / methods
  • Humans
  • Life Style
  • Male
  • Marijuana Smoking / adverse effects*
  • Marijuana Smoking / psychology
  • Middle Aged
  • Oxandrolone / adverse effects*
  • Patient Compliance
  • Penis / blood supply*
  • Priapism / etiology*
  • Priapism / psychology
  • Priapism / therapy
  • Referral and Consultation
  • Risk Reduction Behavior
  • Self Care
  • Steroids / adverse effects*
  • Treatment Outcome

Substances

  • Anabolic Agents
  • Steroids
  • Oxandrolone